Connecticut, 2020Damaging Winds in Connecticut, October 7, 2020
October 7, 2020 · NWS OKX · 7 events in 2 counties and zones
A cold front triggered strong to severe thunderstorms across Southern Connecticut.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front triggered strong to severe thunderstorms across Southern Connecticut.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Oct 7, 3:13 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Oct 7, 3:13 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service New York NY
413 PM EDT Wed Oct 7 2020
.SYNOPSIS...
A cold front moves through the area this evening with high pressure
building into the area through Thursday. High pressure off the
Mid-Atlantic coast exits off shore Friday as a broad low
pressure system enters northern New York over the weekend. Late
in the weekend a broad low once the remnants of Hurricane Delta
enters the Tri-state area.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
A vigorous shortwave trough moving through northern New York State
and New England is forcing a surface low pressure system to deepen
over southeastern Canada. A strong cold front associated with the
surface low pressure is moving through the region this evening.
Ahead of this cold front is a line of showers with an isolated
chance of an embedded thunderstorm through the evening.
Winds will pick up along and behind the cold front as the flow
shifts from SW to W and NW. Enhanced mixing by way of strong
cold air advection may bring gusts to the surface upwards of 40
or 50 mph through this evening, gradually tapering off into the
overnight. Temperatures and dewpoints will drop tonight behind
the cold front as well, with lows in the 40s inland and 50s
along the coast.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Behind the cold front, NVA aloft allows for rising heights with
a surface high pressure moving into the area from the west.
Skies will remain mostly clear Thursday, though a relatively
tight pressure gradient between the approaching high and the
departing deepening low will allow for breezy conditions,
especially during the daytime hours, with the potential for
gusts upwards of 30 mph. Winds will remain out of the NW
allowing for continued CAA into the area. As such, high
temperatures will only be in the low to middle 60s.
High pressure becomes more dominant over the area as the pressure
gradient relaxes a bit overnight Thursday. Winds should drop off
into the overnight hours and with mostly clear skies and dry
conditions, radiational cooling will be favorable, especially in
areas away from the coastline where winds can become calm.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A dry Friday is in the forecast as a high pressure system over the
Mid-Atlantic shifts east into ocean. Despite the clear skies the
cool ambient air keeps temperatures in the mid 60s. Light west winds
become southwesterly by the evening owing to a broad low pressure
system entering Quebec. It is this low and upper level trough which
brings moisture back into the area. Trailing cold front from the low
is likely to stall over the Lower Hudson Valley late Saturday. With
PWATs only around 1.2 inches rain chances are minimal for the day.
Late in the weekend and into Monday the remnants of Hurricane Delta
are absorbed into a shortwave trough over northern Alabama. As the
system lifts northeast the aforementioned stalled front shifts north
as a warm front. PWATs increase to around 1.75 inches late Sunday
and isentropic showers become possible in the evening. If current
model trends hold moderate rainfall all day Monday could result in 1
to 2 inches of rainfall possible. These initial showers linger into
Tuesday. A Deep longwave trough and decaying frontal boundary reach
New York late Tuesday into the middle of next week. This could
increase the threat of flooding rain for southern New York and the
surrounding areas as the trough will still be pulling from tropical
moisture. Main hazard of concern is nuisance flooding possible mid
week next week.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Deepening low pressure over eastern Canada will send a cold
front through the area late this afternoon into early this
evening. High pressure slowly builds in from the west on
Thursday.
VFR. Winds will strengthen and veer to the W the next couple of
hours and then gradually to the NW tonight, with speeds of
15-20 kt with gusts 35-40 kt through early evening. The winds
gradually weaken overnight as winds back to the NW. NW winds
10-15 kt with gusts 20-25 kt expected Thursday.
A few showers are possible into early evening with the higher
probability across the Lower Hudson Valley and southern
Connecticut. An isolated thunderstorm cannot be ruled out.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Timing of cold front/wind shift to the W-NW may be off by an
hour. A few higher gusts of 40-45 kt are possible for a couple
of hours after the cold frontal passage.
.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...
.Thursday Afternoon...VFR. NW gusts 20-25 kt.
.Friday...VFR.
.Saturday...VFR. W-SW gusts 20-25 kt.
.Sunday into Monday...Mainly VFR, slight chance of a shower.
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
&&
.MARINE...
A gale warning is in effect for all waters with gusts upwards
of 40 kt possible through early Thursday morning. Seas on the
ocean waters will remain elevated through Thursday before
dropping below SCA thresholds late Thursday.
Southwest winds Friday increase to around 15-20 kts with gusts
up to 30kts possible over the ocean as a frontal boundary nears
the marine zones Saturday. Seas increase to 5-6 feet over the
ocean waters. As such a Small Craft Advisory may be needed
Saturday. Winds shift late this weekend out of the north then
northeast ahead of an approaching low from the west. Still
expected to remain below SCA criteria through most of Sunday.
Then seas increase to 5-6 feet to begin next week as persistent
east winds induce higher waves.
&&
.HYDROLOGY...
Multi-day rain even beginning late Sunday into mid week next week
from the remnants of Delta could produce nuisance flooding. QPF
totals between 1 to 2 inches with isolated higher amounts area
possible.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 2 AM EDT Thursday for CTZ005>012.
NY...Wind Advisory until 2 AM EDT Thursday for NYZ067>075-078>081-
176>179.
NJ...Wind Advisory until 2 AM EDT Thursday for NJZ002-004-006-
103>108.
MARINE...Gale Warning until 6 AM EDT Thursday for ANZ330-335-338-340-
345-350-353-355.
&&
SYNOPSIS...MW
NEAR TERM...MW
SHORT TERM...MW
LONG TERM...DJ
AVIATION...DW
MARINE...DJ/MW
HYDROLOGY...DJ/MWHazardous weather outlook, Oct 7, 2:33 AM EST, 14 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
333 AM EDT Wed Oct 7 2020
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-080900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
333 AM EDT Wed Oct 7 2020
...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 2 AM EDT
THURSDAY...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-080900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
333 AM EDT Wed Oct 7 2020
...GALE WARNING IN EFFECT UNTIL 6 AM EDT THURSDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Oct 7, 3:55 PM EST, 43 minutes before
Special Weather Statement
National Weather Service New York NY
455 PM EDT Wed Oct 7 2020
CTZ005-NYZ067>070-072200-
Northern Fairfield-Putnam-Rockland-Northern Westchester-Orange-
455 PM EDT Wed Oct 7 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
FAIRFIELD...NORTHERN WESTCHESTER...ORANGE...PUTNAM AND ROCKLAND
COUNTIES...
At 455 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Kent to near Marlboro to near
Wallkill to near Maplewood. Movement was southeast at 35 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Danbury, Newburgh, Middletown, Ossining, Peekskill, Haverstraw, Mount
Kisco, Suffern, Port Jervis, Monroe, Walden, Nyack, Warwick, Goshen
and Sherman.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4150 7448 4163 7426 4158 7413 4161 7413
4159 7395 4144 7398 4146 7397 4149 7393
4153 7353 4167 7352 4150 7344 4151 7339
4147 7333 4134 7338 4104 7399 4136 7469
4149 7476
TIME...MOT...LOC 2055Z 296DEG 31KT 4176 7352 4164 7394 4166 7419 4160
7476
DJSpecial weather statement, Oct 7, 4:24 PM EST, 14 minutes before
Special Weather Statement
National Weather Service New York NY
524 PM EDT Wed Oct 7 2020
CTZ005>007-072215-
Northern Fairfield-Northern New Haven-Northern Middlesex-
524 PM EDT Wed Oct 7 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL FAIRFIELD...
NORTHWESTERN NEW HAVEN AND NORTHERN MIDDLESEX COUNTIES...
At 524 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wolcott to New Fairfield. Movement
was east at 50 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Waterbury, Meriden, Middletown, Wallingford, Shelton, Naugatuck,
Southbury, Wolcott, East Hampton, Durham, Newtown, Hartford, Hamden,
Cheshire and North Haven.
LAT...LON 4152 7243 4129 7336 4148 7337 4147 7331
4149 7333 4151 7331 4151 7316 4156 7316
4157 7309 4160 7306 4164 7295 4156 7295
4154 7285 4157 7284 4155 7282 4158 7275
4163 7271 4165 7250
TIME...MOT...LOC 2124Z 284DEG 45KT 4163 7301 4151 7351
DJThunderstorm Wind, Fairfield
- When
- October 7, 4:38 PM EST
- Where
- Fairfield County, 0.99 mi NW of Agua Vista
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 41.439, -73.445
Telephone wires down with damage to telephone pole at Crestwood Drive and Great Plain Road with time estimated by radar.
Thunderstorm Wind, Fairfield
- When
- October 7, 4:39 PM EST
- Where
- Fairfield County, 1 mi NNE of Germantown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.413, -73.421
Telephone poles reported down with wires down on Eagle Road.
Thunderstorm Wind, Fairfield
- When
- October 7, 4:43 PM EST
- Where
- Fairfield County, 0.52 mi E of Bethel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.370, -73.410
Multiple reports of trees and wires reported down across town.
Thunderstorm Wind, Fairfield
- When
- October 7, 4:43 PM EST
- Where
- Fairfield County, 0.36 mi ESE of Newtown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.417, -73.314
Multiple reports of large branches and wires down across town.
Thunderstorm Wind, Fairfield
- When
- October 7, 4:50 PM EST
- Where
- Fairfield County, 1.2 mi NNE of Monroe
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 41.346, -73.212
A couple of trees and powerlines down in town. Time estimated by radar.
Thunderstorm Wind, New Haven
- When
- October 7, 5:05 PM EST
- Where
- New Haven County, 0.69 mi N of New Haven
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.310, -72.920
Numerous reports of trees, branches, and power lines down.
Thunderstorm Wind, New Haven
- When
- October 7, 5:05 PM EST
- Where
- New Haven County, 0.28 mi NNE of New Haven
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.304, -72.919
A wind gust of 63 mph was measured at Chapel Street Historic District station.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Maine, October 7 to 8, 20202 deaths · 2 injured · 2 events
- Tornado and Hail in New York, October 7, 20201 death · $97,000 · EF0 · 92 events
- Damaging Winds in Massachusetts, October 7, 20201 death · $5,000 · 52 kt wind · 14 events
- Tornado and Hail in Massachusetts, October 7, 20205 injured · $153,000 · EF0 · 63 events
- Damaging Winds in New York, October 7, 2020$273,000 · 50 kt wind · 41 events
- Damaging Winds and Strong Wind in Rhode Island, October 7, 2020$35,000 · 53 kt wind · 5 events
- Damaging Winds in New Hampshire, October 7, 202050 kt wind · 9 events
- Damaging Winds in Connecticut, October 7, 2020$11,000 · 60 kt wind · 4 events
- Damaging Winds in Vermont, October 7, 202050 kt wind · 3 events
- Damaging Winds in Connecticut, October 7, 2020$1,000 · 50 kt wind · 3 events
- Damaging Winds in New York, October 7, 2020$2,000 · 51 kt wind · 2 events
- Marine Thunderstorm Wind in Lake Ontario, October 7, 202050 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 921945, 921946, 921947, 921948, 921949, 921950, 921951.